Help!! I am really in bad shape, friends. I have CP in combination with other ailments, one of which is insomnia. The insomnia has been fairly well under control until recently, when CP in a few forms required the use of Lyrica, which I took for about 3-1/2 months. I slept more than well on that, in fact, all I wanted to DO was SLEEP. But, I experienced severe side effects and about 3 weeks ago, the doctor took me off of it, cold turkey, and switched me to Neurontin. I did not start experiencing insomnia right away, but rather about 15-16 days after making the switch. Now, I cannot sleep to save my life.
Could the abrupt stoppage of Lyrica cause insomnia two weeks afterwards? I would have thought it would have been immediate, if I was going to react. Or, could it be caused by the Neurontin itself? I know it makes most people sleepy, but I have the most sensitive sleep issues of anyone I've ever met or talked to.
I currently take 600 mg of Neurontin at bedtime, no dosages during the day. For my insomnia, I take Ambien CR, Promethazine (aka Phenergan) and Xanax. Oh, and Flexeril, too, for my Fibromyalgia pain. This has been my regime for about a year now. I used to take Klonopin as well, and have tried to add that in to see if it would help, but it is not having any impact. The only night I have slept in the last week is the night I took all of the above as well as a Vicodin. (I also take Mirapex for Restless Legs Syndrome, but it doesn't make me sleepy or wired, either way.)
I am desperate. I am also in pain from severe tendonitis, and nothing so far has worked. (Relafen, Ultram, Daypro). I am scheduled to go to the doctor this week and want to be armed with as much info as possible, since he has been very non-responsive to my complaints. I would rather be in pain, at least some of the time, than not to be able to sleep, if that's my only option.
Any words of advice, or experiences like mine? I am getting very depressed and am turning into a zombie...
PS In the past, I have taken Elavil, Topamax, Effexor, Xyrem, Lunesta, and Restoril....in case you might think I haven't tried a bunch of things.
I was prescribed neurontin for something other than pain management about 7 years ago and I can tell you I would NEVER take another one as long as I live. In fact, I've seen ambulance chaser ads on TV for people who have taken neurontin before.
Without too many details, I can tell you the stuff affected me psychologically to the point where I was in the deepest depression of my life. I can't say I'm a rock, but I can tell you I'm pretty solid, all things considered, and that stuff had me completely out of my mind.
Good luck and see if they can find a good substitute.
The Following User Says Thank You to man in MO For This Useful Post: rickdavies730 (02-17-2012)
TexMom - YES. I, too, have chronic insomnia. I have had a strong inability to fall asleep for about 5 years (started pre-pain). I am also prescribed neurontin and I can only take it early in the day. I'm supposed to take it 3x per day, but I have to take it all in the morning because if I take it past, say, 5:00pm, I WILL NOT SLEEP ALL NIGHT. I capitalize this because it is such a strong reaction. Most people say they get sleepy from neurontin, but not me. It's interesting to hear you say you are having problems too because I thought it was just me.
Your doctor is probably having you take it at night because he/she thinks it will make you sleepy. However, you should try taking it in the morning instead and see if that works. I now take all 3 pills at 8-9 in the morning and it is much better. A few times I have forgotten to take it in the morning and take it later in the day (because I forget about the sleep thing) and, like clock work, I will have almost total insomnia that night.
If you take a medication for a while it builds up to a certain therapeutic level in your blood. Stopping it abruptly can cause some adverse symptoms but you can also experience some resulting symptoms in the weeks after. Some people have said that Lyrica and Neurontin make them drowsy (not the case for me, Neurontin does not make me drowsy). If it at all had that affect on you, your sleep problem now could be the result of all of it being out of your system. There are some homeopathic type remedies out on the market. You could as your doctor or pharmacist for recommendations.
Insomnia is the worst when you have pain. When I didn't have pain, but would have a sleepless night, I might just get on my computer and play around. But now when I can't sleep I am usually in a combination of pain and "no sleep" anxiety so it's tough to make it through the night without waking my hubby.
RE: "..... when I can't sleep I am usually in a combination of pain and "no sleep" anxiety so it's tough to make it through the night...."
I can so much relate to that thought. In fact, a couple of weeks ago, my bride woke me up at ~ 5 AM one morning to make sure I was alright because I had been moaning and groaning for ten minutes or so (according to her). I think it was a function of the fact that I had been in a lot of pain for several days preceding this particular night, and had gotten very little sleep as a result. On this particular night, I believe I was in just as much pain as before except that I was so tired, my body/mind wouldn't allow me to wake up.
I just started taking Lyrica this week and I'm not sure I'm going to like it as I haven't seen a lot of results. However, I can tell you that taking the stuff is akin to taking probably 4 mg of xanax. Within an hour after I take one of those things, I better be somewhere that I can get horizontal. If not, I'm going to be asleep on the floor!
I feel as though I'm being a cry-baby, but I also believe this board is a good place to air ones feelings about pain without being ridiculed or misunderstood. That said, I can tell you that I honestly wouldn't wish chronic pain on my worst enemy. It affects EVERY aspect of your life adversely, including ones mental health.
The fact that I can't play golf any longer, play football in the yard w/ my kids, do any heavy lifting around the house, etc., makes me feel like a failure. The pain limits what I can do and it has an affect on how we have to plan things. For instance, if we go on any type of trip that takes more than a couple of hours to get to, we have to schedule in additional stop times so that I can get out and stretch and walk around. Being a Type A personality, I'm the type of person that wants to get from point A to point B as soon as possible, with the least interruptions. Nowadays, it's not the kids wanting to get out to go to the bathroom or anything, it's that dad needs to stop for a few minutes to give his back a rest. I almost find that pathetic.
Again, now I feel like I'm just belly-aching. I know there are others out there who have it worse that I, I'm just trying to acclimate myself to the reality that my life has changed, probably forever; because I screwed my back up. I know doctors aren't magicians but I just find it odd that the medical field has done so many miraculous things just during my lifetime, yet I can't seem to find anything to alleviate my pain and discomfort. I never appreciated a decent nights sleep, without waking up 3 - 4 times during the night; or a day without pain, until I no longer had either one available to me.
All that said, I am appreciative of what I do have and although I'm not optimistic that my pain will go away, I can say that I'm thankful I at least can still get up in the morning and go to work in order to support my family. Plus, I am fortunate enough that when we do have something that needs to get done around the house, if I absolutely can't do it, we'll pay to have it done.
Perhaps one day I will be pain-free again. If so, that would be a true blessing from God. If not, then I will just persevere and continue trudging along for as long as possible.
Wow, I don't know how my post got so long or in depth, but it did feel good to get that off my chest. I wish everyone on this post the best, especially the OP, and hope no one thinks I am trying to hijack the post. Good luck to all out there.
Last edited by man in MO; 09-04-2010 at 04:28 PM.
The Following User Says Thank You to man in MO For This Useful Post: blueoceans (06-23-2012)